Format

Send to

Choose Destination
Dis Esophagus. 2009;22(8):633-7. doi: 10.1111/j.1442-2050.2009.00972.x. Epub 2009 Apr 15.

Drug-induced esophagitis.

Author information

1
Department of Sugery, Athens General Hospital, Athens, Greece.

Abstract

Drug-induced esophagitis is being recognized increasingly in the past few years. Since 1970 more than 650 cases have been reported worldwide caused by 30 or more medications. We have reviewed these cases with a view to classifying this disease based on underlying pathological mechanism. Drug-induced esophageal injury tends to occur at the anatomical site of narrowing, with the middle third behind the left atrium predominating (75.6%). The disease is broadly classified into two groups. The first group being transient and self-limiting as exemplified by the tetracycline group induced injury (65.8%). The second is the persistent esophagitis group, often with stricture, with two distinct entities: (i) patients on nonsteroidal anti-inflammatory agents whose injury is aggravated by gastroesophageal reflux (21.8%) (reflux aggravated); and (ii) patients with potasium chloride and quinidine sulphate induced injury (12.4%) (persistent drug injury). Severe esophageal injury has been reported in some women taking biphosphonates as treatment for postmenopausal osteoporosis. Endoscopic findings in such patients with esophageal injury generally suggested a chemical esophagitis, with erosions or ulcerations and exudative inflammation accompanied by thickening of the esophageal wall. Most cases of medication-induced esophageal injury heal without intervention within a few days. Thus, the most important aspect of therapy is to make the correct diagnosis and then to avoid reinjury with the drug. When possible, potentially caustic oral medications should be discontinued.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center